Ask a doctor

Hives After Botox? (photo)

After only having Botox once I have developed hives around my mouth and upper lip, up to the opening of my nostrils. I have always had unblemished skin and have healthy skincare habits. This is especially upsetting to me because I am an Aesthetician by trade and my clients look at me to care for their skincare needs. What can I do for this and what are chances of this happening with other inject-ables or fillers?

Doctor Answers (4)

Hives as a complication of botox

+1

You should see your doctor to evaluate your hives. There are several unanswered questions. When did the hives start? In which places was the Botox injected? Are these hives and do they go away? Some eruptions may be swollen and red but not hives. Hives actually move and change shape. How many days have they been there? Was a numbing cream used on the skin? Was there any coincidental exposure to a common allergen?

If your doctor thinks these are hives, you should be treated for them and referred to an allergist.

The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice.  The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox and hives

+1

It is very hard to determine from your photo specifically what you are referring to. Also, you don't mention when the Botox was injected, and where on your face you had treatment. This type of reaction (if it's hives) isn't common, but has been reported. Was there any topical numbing ointment or cream used? I'd revisit where you had this done and discuss other potential reasons this could have occurred, possibly from another source.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 145 reviews

Hives Caused By Botox

+1
Serious and/or immediate allergic reactions to Botox have been reported before. They include: itching, rash, red itchy welts, wheezing, asthma symptoms, or dizziness or feeling faint. I would speak with the doctor who injected your Botox, as they will be able to give you an idea of what is causing this problem. I would also suggest undergoing an allergy test to determine if the ingredients in Botox are in fact causing this outbreak. Best of luck resolving this issue.

Daniel Shapiro, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 100 reviews

You might also like...

Hives After Botox

+1

It is unclear from your question as to where on your face the Botox was injected and how much time has elapsed between your treatment and this current problem.  Botox is usually injected into the upper third of the face and leaves small bumps for a very short time.  I have been injecting Botox since 1995 and have never seen this type of reaction.   I think you should see your dermatologist to be evaluated for this current problem.  It does not look like hives on the photo, but more like Rosacea.  If so, it is completely unrelated to Botox.  

Sheri G. Feldman, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.